Wyoming, 2021

Winter Storm and Heavy Snow in Wyoming, April 13 to 16, 2021

April 13 to 16, 2021 · NWS CYS · 5 events in 5 counties and zones

Winter storm produced widespread snowfall across southeastern Wyoming during the middle portion of the month. Higher terrain across Carbon and Albany Counties measured heavy snowfall amounts along with an observer up in Niobrara County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Winter storm produced widespread snowfall across southeastern Wyoming during the middle portion of the month. Higher terrain across Carbon and Albany Counties measured heavy snowfall amounts along with an observer up in Niobrara County. Interstate 80 was closed due to the winter weather for close to twelve hours between Walcott Junction and Laramie with an estimated private trucking company loss of one million dollars per hour closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 13, 7:20 PM MST, 40 minutes earlier.

Area forecast discussion, Apr 13, 7:20 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
820 PM MDT Tue Apr 13 2021

.UPDATE...
Issued at 813 PM MDT Tue Apr 13 2021

Went ahead and extended the Winter Weather Advisory along the I-80
corridor between Laramie and Rawlins near Arlington and Elk
MOuntain through Thursday morning. Seeing signals for increased
winds along this corridor over this period as the surface gradient
increases in combination with increased subsidence aloft. This
combination will cause gusts near 50 mph. Snow looks light at
first, but increases towards the evening and overnight. This
combination lends towards blowing snow conditions, hence the
extention of the Advisory. Will have to watch this closely as an
upgrade may be necessary if the dry air entrainment is shorter
lived than expected.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 339 PM MDT Tue Apr 13 2021

Impressive low pressure cell observed on the current satellite
imagery spinning out over Wisconsin, with our low pressure system
setting up on the Idaho/Wyoming/Utah border. Storm is still on
track showing the system stalling over the Great Basin, resulting
in impacts across the CWA. Winter weather advisories have been
issued for north and central Carbon County, in addition to the
Snowy Range for tonight from a swath of moisture being advected
into the region. Went ahead and pulled the Winter Storm Warnings
for the summit from tomorrow evening to around 9pm tonight. There
is a break in the weather expected tomorrow from the early
afternoon through the evening as some dry air is entrained into
the region. The second part to this event will occur on Wednesday
evening as the low pressure cell remains stationary just to our
west.

Due to the disagreements between models for the timing and placement
of the heaviest precipitation Wednesday night, we are holding off on
any headlines, but its likely we will be issuing at least Winter
Weather Advisories for many areas of SE Wyoming and W Nebraska for
Thursday morning through Friday. We will be monitoring the storm to
see how it performs and holds on Wednesday with the dry air input
and sun angle to determine the possible impacts for the end of the
week.

.LONG TERM...(Friday through Monday)
Issued at 329 AM MDT Tue Apr 13 2021

A cool & unsettled pattern will likely persist through the weekend
into early next week w/ large scale cyclonic flow aloft continuing
over much of central and eastern CONUS. As such, the GFS and ECMWF
both show multiple disturbances diving south across the northern &
central plains through the period. Temperatures should remain well
below normal for quite some time w/ almost daily chances for rain/
snow showers across the area. Additional snow accumulations should
be fairly light, with the best chance on Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 530 PM MDT Tue Apr 13 2021

All TAF sites across the western Nebraska Panhandle continue in
VRF conditions until 17Z with KCDR dropping to MVFR due to light
snow showers. Additionally, the southeastern Wyoming TAF sites
KCYS and KLAR will continue in VFR conditions until 03Z when light
snow showers will arrive into the region. This will drop the KLAR
and KCYS to IFR conditions until Wednesday morning. KRWL will
continue in MVFR conditions until 06Z dropping to IFR due to
period of light and moderate snowfall until 16Z. Gusty winds up to
30kts will continue for KLAR, KRWL, KCDR, and KAIA until 03Z
Tuesday evening.

&&

.FIRE WEATHER...
Issued at 339 PM MDT Tue Apr 13 2021

Minimal fire weather concerns due to upcoming precipitation for the
remainder of the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 6 PM MDT Friday for WYZ114-116.

     Winter Weather Advisory until noon MDT Wednesday for WYZ104-109-
     112.

     Winter Weather Advisory until 6 AM MDT Thursday for WYZ110.

     Winter Weather Advisory from 6 PM Wednesday to 6 PM MDT Friday
     for WYZ103-106-117.

NE...None.
&&

UPDATE...AB
SHORT TERM...MD/LK
LONG TERM...CLH/MB
AVIATION...AW
FIRE WEATHER...MD
Hazardous weather outlook, Apr 13, 2:36 PM MST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
336 PM MDT Tue Apr 13 2021

NEZ002-003-019>021-054-055-095-096-WYZ101-102-105-107-108-111-113-
115-118-119-142145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Shirley Basin-
East Platte County-Goshen County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
336 PM MDT Tue Apr 13 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Some light snow showers with accumulations up to 2 inches are
possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Snow showers likely Wednesday night through Friday with possibly
high accumulations, but there is still a lot of uncertainty
concerning location and timing of the higher accumulations.

.Spotter information statement...

Spotter activation will not be needed.

WYZ114-116-142145-
Snowy Range-South Laramie Range-
336 PM MDT Tue Apr 13 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snow showers with accumulations up to 7 inches today and tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Heavy snow likely beginning Wednesday night and continuing through
Friday. Snowy Range accumulations up to 14 inches at highest
elevations. South Laramie Range accumulations up to 12 inches at
highest elevations.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-109-110-112-142145-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Sierra Madre Range-
336 PM MDT Tue Apr 13 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Light snow showers with accumulations up to 4 inches today and
tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Light snow with limited accumulations possible Wednesday through
Friday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103-106-117-142145-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
South Laramie Range Foothills-
336 PM MDT Tue Apr 13 2021

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Light snow showers with accumulations up to 3 inches today and
tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Light snow showers continue through Friday with accumulations up
to 10 inches in the North Laramie Range and 4 to 5 inches
elsewhere.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Snowy Range

When
April 13, 8:00 PM MST to April 16, 10:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Medicine Bow sensor at elevation of 10500 feet measured a snow water equivalent of 0.90 inches and applying a fifteen to one ratio gave estimated snowfall total of 13.5 inches.

Heavy Snow, South Laramie Range

When
April 13, 8:00 PM MST to April 16, 10:00 AM MST
Where
South Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Crow Creek sensor located at 8830 feet measured a snow water equivalent of 0.70 inches and applying a snow to liquid ratio of fifteen to one gave an estimated snowfall total of 10.5 inches.

Winter Storm, North Snowy Range Foothills

When
April 14, 4:06 AM MST to April 16, 5:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Blowing snowfall and slick roadways forced the closure of Interstate 80 and United States Highway 30 between Laramie and Walcott Junction. Roadways were closed to all traffic for close to twelve hours with estimated private trucking industry loss of one million dollars per hour closed.

Heavy Snow, Niobrara County

When
April 15, 8:00 AM MST to April 16, 10:00 AM MST
Where
Niobrara County forecast zone
Reported by
CoCoRaHS
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

Observer located fifteen miles northeast of Lusk measured 6.0 inches of snowfall.

Heavy Snow, Central Laramie Range and Southwest Platte County

When
April 15, 8:00 AM MST to April 16, 10:00 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Reported by
Public
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Observer located twenty-eight miles southwest of Wheatland measured estimated eight to ten inches of snowfall.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950972, 950975, 950973, 950971, 950974.